New Jersey, 2009

Hail and Lightning Strike in New Jersey, March 29, 2009

March 29, 2009 · NWS PHI · 8 events in 7 counties and zones

A cold front which followed an unseasonably warm and humid late March afternoon helped trigger severe thunderstorms mainly across central New Jersey during the evening of the 29th. All of the severe weather reports were large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front which followed an unseasonably warm and humid late March afternoon helped trigger severe thunderstorms mainly across central New Jersey during the evening of the 29th. All of the severe weather reports were large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 29, 2:04 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 29, 2:04 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
304 PM EDT SUN MAR 29 2009

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION EARLY THIS EVENING
POSSIBLY ACCOMPANIED BY STRONG THUNDERSTORMS. AS THE SURFACE LOW
AND THE FRONT MOVE AWAY, A BRISK NORTHWEST WIND WILL SWEEP ACROSS
THE AREA TONIGHT AND MONDAY WITH GUSTS REACHING INTO THE 30S AT
TIMES. HIGH PRESSURE WILL BUILD OVER THE REGION ON TUESDAY AND
PERSIST INTO WEDNESDAY WITH ANOTHER COLD FRONT MOVING THROUGH
WEDNESDAY NIGHT.

&&

.NEAR TERM /THROUGH MONDAY/...
A DREARY COOL DAY WITH TEXAS LIKE DRIZZLE HAS TRANSITIONED INTO A
MILD AND BREEZE AFTERNOON. EAST OF THE LOW MOVING INTO THE EASTERN
LAKES IS A LARGE DRY SLOT EXTENDING FROM THE CAROLINAS INTO NORTHERN
PENNSYLVANIA. THE ATMOSPHERE WAS MOISTURE THIS MORNING AND NOW THE
DYNAMICS ARE MOVING IN TO MAKE IT UNSTABLE AND QUITE POSSIBLE OF
SUPPORTING SEVERE THUNDERSTORMS. THE DRY SLOT HAS INCREASED THE
MID LEVEL LAPSE RATE AND A LINE OF THUNDERSTORMS IS FORMING OVER
THE WVA PANHANDLE. THEY SHOULD CONTINUE TO BUILD UPSTREAM AND RATHER
QUICKLY OVER THE NEXT COUPLE OF HOURS AND MOVE INTO A GOOD PART OF
OUR CWA AFTER 3 PM UP THROUGH 8 PM. THESE STORMS COULD BRING SOME
DAMAGING WINDS AT TIMES AS THEY MOVE THROUGH.

TEMPERATURES HAVE SOARED TO SPRING-LIKE AND DEW POINTS ARE INTO
THE LOWER 60S IN SOME AREAS. AFTER THE NOISY PERIOD THIS EVENING,
THE SYSTEM WILL MOVE NORTHEAST AND THE THREAT OF HEAVY THUNDERSTORMS
DIMINISHING. THERE WILL STILL BE SOME LIGHT SHOWERS ACROSS THE
NORTHERN HALF OF THE CWA UNTIL AROUND 1 AM.

IF ANY SEVERE THUNDERSTORM WARNINGS ARE ISSUED IT WILL BE FOR THE
POTENTIAL OF 3/4 INCH HAIL OR WINDS OVER 58 MPH. EVEN WE HAVE TO
REVIEW CRITERIA AFTER NOT SEEING SVR WX FOR AWHILE.

A SPRING DAY WILL TURN CHILLY TONIGHT WITH LOWS BELOW FREEZING IN
THE FAR NORTHERN ZONES AND LOWER 40S SOUTHEAST. THE BIG STORY ON
MONDAY WITH BE THE GUSTY NORTHWEST WINDS AND DRY CONDITIONS. TEMPERATURES
MEANWHILE WILL RANGE FROM THE MID 40S TO UPPER 50S. PLEASE SEE THE
FIRE WEATHER SECTION BELOW.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
GUSTY WINDS WILL LINGER INTO THE EARLY OVERNIGHT HOURS MONDAY AND
THEN DIMINISH AS THE SYSTEM MOVES FARTHER AWAY AND HIGH PRESSURE
PIERCES DOWN ACROSS THE REGION. A CHILLY NIGHT MONDAY NIGHT WITH
MID 20S TO MID 30S. NICE WARM AND SUNNY DAY ON TUESDAY WITH HIGHS
IN THE MID 50S TO AROUND 60. SO IT APPEARS MARCH IS GOING OUT LIKE
A LAMB. IF NOT MISTAKEN MARCH CAME IN LIKE A LION CUB.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE FIRST THING YOU NOTICE IS THE UPPER ATMOSPHERE CONTINUES TO
RUN RAMPANT ACROSS THE LOWER 48. A DEEP LOW IN THE NORTHERN LAKES
AND A RIDGE BUILDING OVER THE NORTHWEST IS KEEPING A FAST FLOW
ACROSS THE U.S. WITH THAT SAID, ANOTHER STORM WILL BE ON OUR DOOR STEP
LATE WEDNESDAY WITH THE PARENT SURFACE LOW OVER LAKE SUPERIOR AND
SMALLER LOWS DRIBBLING SOUTH TO OHIO AND SOUTH CAROLINA. ANOTHER
LOW WILL BE MOVING AWAY FROM THE FRONT RANGE OF THE ROCKIES AT THE
SAME TIME. SHOWERS AND POSSIBLY A THUNDERSTORM WILL PASS THROUGH
LATE WEDNESDAY INTO EARLY THURSDAY WITH HIGH PRESSURE MOVING
THROUGH THURSDAY NIGHT AND A MUCH STRONGER LOW PAYING US A VISIT
ON FRIDAY. THIS LOW WILL BEHAVE MUCH LIKE THE ONE GOING THROUGH
TODAY AND QUITE POSSIBLE ACCOMPANIED BY ANOTHER ROUND OF STRONG
THUNDERSTORMS. THAT LOW MOVES THROUGH FRIDAY NIGHT WITH HIGH
PRESSURE IN STORE FOR SATURDAY AND YES, ANOTHER LOW POWERHOUSE LOW
INVADES THE  CENTRAL PLAINS. SOME VERY INTERESTING WEATHER OF ALL
SORTS FOR THE LOWER 48 THIS COMING WEEK AND WE SHOULD ALSO BE
DEALING WITH STRONG WINDS FROM ONE OR TWO OF THESE STORMS.

TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE LOW IFR CONDITIONS OF THIS MORNING AND MIDDAY HAVE IMPROVED TO
VFR AS OF EARLY AFTERNOON AT MOST SPOTS, AS THE WARM FRONT HAS
WEAKENED AND THE SHALLOW LOW LEVEL MOISTURE WAS ERODED. ATTENTION
NOW TURNS TO THE APPROACHING COLD FRONT, AND THE DESTABILIZATION
THAT WILL BE OCCURRING THROUGH LATE AFTERNOON. A NORTHWARD-MOVING
AREA OF SHOWERS, AND SOME BUILDING THUNDERSTORMS EMBEDDED WITHIN IT,
WILL APPROACH THE AREA FROM THE WEST BY LATER IN THE AFTERNOON,
PERHAPS 20Z TO 21Z OR SO, AND CONTINUE UNTIL ABOUT OR A LITTLE AFTER
DARK, OR PERHAPS INTO THE EARLY EVENING OVER EASTERN AND
NORTHEASTERN PORTIONS OF OUR AREA.

THEN, ANY LEFTOVER VFR STRATOCUMULUS SHOULD BE DIMINISHING THROUGH
LATE EVENING AND EARLY IN THE OVERNIGHT PERIOD. WINDS MAY GUST UP A
BIT IN THE OVERNIGHT PERIOD IN THE DEVELOPING COLD ADVECTION,
DESPITE NOCTURNAL EFFECTS. GUSTS SHOULD INCREASE MORE DURING MONDAY
MORNING. FOR NOW, 925 HPA WINDS, WHICH WERE A TAD STRONGER ON THE
NAM, WERE SHOWING 35 KNOTS OR SO MONDAY MORNING INTO THE AFTERNOON
GUSTS WERE CAPPED AT 30 KNOTS FOR THE TAF SITES FOR NOW.

OUTLOOK...
THE VFR CONDITIONS WILL CONTINUE MONDAY AFTERNOON AND TUESDAY. WINDS
ARE EXPECTED TO DIMINISH SOMEWHAT LATE MONDAY AFTERNOON, BUT MORE SO
MONDAY EVENING. TUESDAY LOOKS LIKE A GREAT DAY FOR FLYING, BUT
ANOTHER FRONT WILL APPROACH FROM THE WEST TUESDAY NIGHT AND AFFECT
OUR AREA WEDNESDAY.

&&

.MARINE...
THE SMALL CRAFT ADVISORY WILL CONTINUE TONIGHT FOR ALL AREAS, AS THE
WINDS...AND MAINLY OCEAN WAVES...HAVE ALREADY INCREASED IN RESPONSE
TO THE ONSHORE FLOW LAST NIGHT AND THE BUILDING SOUTHERLY FLOW THIS
AFTERNOON. THEN, AFTER THE COLD FRONT MOVES BY THIS EVENING, WINDS
WILL START TO INCREASE FURTHER AS THE GOOD DYNAMICS ALOFT MIX DOWN
TO THE SURFACE AS THE MARINE LAYER IS ERASED. A CASE CAN BE MADE FOR
A GALE WARNING FOR LATE TONIGHT AND MONDAY. THE 925 HPA WINDS ARE
NEAR 35 KNOTS, AND EVEN 40 KNOTS AT ONE POINT ON THE GFS OVER NEW
JERSEY MONDAY. SO, THE PLAN IS TO CONTINUE THE SMALL CRAFT ADVISORY
TONIGHT, THEN UPGRADE TO A GALE WARNING STARTING AT 10Z MONDAY,
PERSISTING UNTIL 00Z TUESDAY.

WINDS ARE EXPECTED TO DIMINISH FROM SOUTH TO NORTH MONDAY EVENING.
BUT MORE SO TOWARD MIDNIGHT ESPECIALLY NORTH. TUESDAY LOOKS LIKE A
GREAT DAY FOR MARINE ACTIVITIES WITH A RIDGE OF HIGH PRESSURE OVER
THE AREA, BUT ANOTHER FRONT WILL APPROACH FROM THE WEST TUESDAY
NIGHT WITH AN INCREASING SOUTHERLY FLOW AND AFFECT OUR AREA
WEDNESDAY.

A RAPID TURNOVER OF WEATHER SYSTEMS CAN BE EXPECTED AS OUR AREA IS
IN A FAVORABLE STORM TRACK. MORE HIGH PRESSURE THURSDAY WILL GIVE
WAY RAPIDLY TO ANOTHER FRONT FOR FRIDAY.

&&

.FIRE WEATHER...
CONDITIONS MAY NEAR RED FLAG WARNING CRITERIA MONDAY, AS THE WINDS
WILL CERTAINLY BE 25 MPH GUSTING TO 35 MPH. HOWEVER, FUEL MOISTURE
MAY NOT QUITE REACH CRITERIA AS THIS AFTERNOONS AND THIS EVENINGS
RAIN MAY CAUSE SOME WETTING, AND KEEP 10 HOUR FUEL MOISTURE FROM
DROPPING PRECIPITOUSLY MONDAY, DESPITE THE VIGOROUS DRYING THAT WILL
BE OCCURRING. ALSO, DEW POINTS MAY NOT BE QUITE LOW ENOUGH TO CAUSE
HUMIDITIES BELOW 30 PERCENT. EVEN SO, FIRE SPREAD MAY BE ENHANCED
DUE TO THE STRONG WINDS AND DRYING CONDITIONS. LATER SHIFTS ARE
URGED TO WATCH THIS CAREFULLY A SPECIAL WEATHER STATEMENT MAY BE
NEEDED FOR MONDAY TO ADDRESS NEAR-WARNING CONDITIONS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ430-431-
     450>455.
     GALE WARNING FROM 6 AM TO 6 PM EDT MONDAY FOR ANZ430-431-
     450>455.

&&

SYNOPSIS...EBERWINE
NEAR TERM...EBERWINE
SHORT TERM...EBERWINE
LONG TERM...EBERWINE
AVIATION.../
MARINE.../
FIRE WEATHER.../
Hazardous weather outlook, Mar 29, 2:32 PM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT SUN MAR 29 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-301945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
332 PM EDT SUN MAR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS AND
SOME MAY BE ACCOMPANIED BY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-301945-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
332 PM EDT SUN MAR 29 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...
...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS AND
SOME MAY BE ACCOMPANIED BY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-301945-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
332 PM EDT SUN MAR 29 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...
...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS AND
SOME MAY BE ACCOMPANIED BY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-301945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
332 PM EDT SUN MAR 29 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...
...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS AND
SOME MAY BE ACCOMPANIED BY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 29, 12:07 PM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
107 PM EDT SUN MAR 29 2009

DEZ001>003-MDZ008-012-015-019-020-NJZ007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-300000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...DENTON...
WASHINGTON...MORRISTOWN...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...FREEHOLD...TRENTON...PENNSVILLE...GLASSBORO...
CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...
MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...
WHARTON STATE FOREST...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...WEST CHESTER...NORRISTOWN...DOYLESTOWN...
MEDIA...PHILADELPHIA
107 PM EDT SUN MAR 29 2009

...SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING, SOME
THUNDERSTORMS COULD BECOME SEVERE...

THE STORM PREDICTION CENTER HAS PLACED MOST OF THE REGION UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS. THIS POTENTIAL FOR SEVERE
THUNDERSTORMS IS DUE TO A COLD FRONT THAT WILL BE MOVING THROUGH
FROM THE WEST BETWEEN 3 PM AND 8 PM. THIS COLD FRONT, COMBINED
WITH WARMER AIR MOVING INTO AREAS FROM PHILADELPHIA SOUTHWARD,
SHOULD BE ENOUGH TO GENERATE THUNDERSTORMS. SINCE WINDS ALOFT ARE
STRONG, ANY THUNDERSTORMS THAT DO FORM, COULD BRING SOME OF THESE
WINDS DOWN TO THE GROUND AND MAKE THEM SEVERE.

IF SEVERE THUNDERSTORMS DO FORM, AREAS WHERE TEMPERATURES GET
ABOVE 65 DEGREES WILL BE THE MOST SUSCEPTIBLE. THIS MEANS AREAS
FROM PHILADELPHIA SOUTHWARD HAVE A GREATER THREAT THAN FARTHER
NORTH. ALSO, THE THREAT IS LOWER ALONG THE COAST SINCE IT IS
COLDER THERE, DUE TO WINDS FROM THE OCEAN.

RNS
Special weather statement, Mar 29, 3:20 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EDT SUN MAR 29 2009

DEZ001-PAZ060-067-068-292215-
BERKS PA-CHESTER PA-MONTGOMERY PA-NEW CASTLE DE-
420 PM EDT SUN MAR 29 2009

...A STRONG THUNDERSTORM WILL AFFECT BERKS...CHESTER...MONTGOMERY AND
NEW CASTLE COUNTIES...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF LANCASTER...MOVING NORTHEAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR HOMEVILLE...MOUNT VERNON AROUND
445 PM...ATGLEN...PARKESBURG AROUND 500 PM...ROBESONIA...WERNERSVILLE
AROUND 515 PM...WHITFIELD...SINKING SPRING AROUND 530 PM...LEESPORT
AND TEMPLE AROUND 545 PM. ADDITIONAL THUNDERSTORMS WERE ALSO FORMING
TO THE SOUTH OF THIS THUNDERSTORM AND THESE THUNDERSTORMS WILL
AFFECT AREAS IN CHESTER AND MONTGOMERY COUNTIES.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER:
RNS
Local storm report, Mar 29, 4:34 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
534 PM EDT SUN MAR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             SUMMIT HILL             40.82N 75.85W
03/29/2009  E0.88 INCH       CARBON             PA   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN SUMMIT HILL.

0516 PM     TSTM WND GST     READING                 40.34N 75.93W
03/29/2009  M54.00 MPH       BERKS              PA   ASOS

            54 MPH WIND GUST MEASURED AT THE READING AIRPORT.

0525 PM     HAIL             LEHIGHTON               40.83N 75.72W
03/29/2009  E1.00 INCH       CARBON             PA   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN LEHIGHTON. BROKEN WINDOWS
            ALSO REPORTED.

0525 PM     HAIL             FLEETWOOD               40.46N 75.82W
03/29/2009  E1.00 INCH       BERKS              PA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL REPORTED IN FLEETWOOD,
            SHILLINGTON AND BLANDON.

&&

MEOLA
Special weather statement, Mar 29, 4:35 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
535 PM EDT SUN MAR 29 2009

DEZ001-MDZ008-PAZ067-292330-
CECIL MD-CHESTER PA-NEW CASTLE DE-
535 PM EDT SUN MAR 29 2009

...A STRONG THUNDERSTORM WILL AFFECT CECIL...CHESTER AND NEW CASTLE
COUNTIES...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES WEST OF ELKTON...MOVING NORTHEAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR PORT DEPOSIT AROUND 545 PM...WEST
NOTTINGHAM...WOODLAWN AROUND 600 PM...FARMINGTON...CALVERT AROUND 615
PM...LOMBARD...BLAKE AROUND 630 PM...KEMBLESVILLE AND GLEN WESTOVER
AROUND 645 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

STAUBER
Local storm report, Mar 29, 5:35 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
635 PM EDT SUN MAR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             SUMMIT HILL             40.82N 75.85W
03/29/2009  E0.88 INCH       CARBON             PA   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN SUMMIT HILL.

0515 PM     HAIL             READING                 40.34N 75.93W
03/29/2009  E1.00 INCH       BERKS              PA   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN READING

0516 PM     TSTM WND GST     READING                 40.34N 75.93W
03/29/2009  M54.00 MPH       BERKS              PA   ASOS

            54 MPH WIND GUST MEASURED AT THE READING AIRPORT.

0525 PM     HAIL             FLEETWOOD               40.46N 75.82W
03/29/2009  E1.00 INCH       BERKS              PA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL REPORTED IN FLEETWOOD,
            SHILLINGTON AND BLANDON.

0525 PM     HAIL             LEHIGHTON               40.83N 75.72W
03/29/2009  E1.00 INCH       CARBON             PA   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN LEHIGHTON. BROKEN WINDOWS
            ALSO REPORTED.

0535 PM     HAIL             JIM THORPE              40.87N 75.74W
03/29/2009  E0.88 INCH       CARBON             PA   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN JIM THORPE.

0540 PM     HAIL             ALBURTIS                40.51N 75.60W
03/29/2009  E1.00 INCH       LEHIGH             PA   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN LONGSWAMP.

0545 PM     HAIL             MACUNGIE                40.52N 75.55W
03/29/2009  E1.50 INCH       LEHIGH             PA   TRAINED SPOTTER

            SILVER DOLLAR SIZED HAIL REPORTED IN UPPER MACUNGIE AND
            MACUNGIE TOWNSHIPS.

0550 PM     HAIL             CATASAUQUA              40.65N 75.46W
03/29/2009  E1.00 INCH       LEHIGH             PA   TRAINED SPOTTER

            QUATER SIZE HAIL REPORTED IN CATASAUQUA.

0555 PM     TSTM WND GST     PENNSBURG               40.39N 75.50W
03/29/2009  E50.00 MPH       MONTGOMERY         PA   TRAINED SPOTTER

            ESTIMATED 50 MPH WIND GUST WITH PEA SIZE HAIL REPORTED IN
            PENNSBURG.

0555 PM     HAIL             ALLENTOWN               40.60N 75.48W
03/29/2009  E0.88 INCH       LEHIGH             PA   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN ALLENTOWN AND ACCUMULATING
            ON THE GROUND.

0600 PM     HAIL             5 E CLAUSSVILLE         40.60N 75.56W
03/29/2009  E0.88 INCH       LEHIGH             PA   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN EAST TEXAS.

0615 PM     HAIL             NEW CASTLE              39.67N 75.57W
03/29/2009  E0.88 INCH       NEW CASTLE         DE   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL REPORTED IN NEW CASTLE.

0620 PM     HAIL             ANCIENT OAKS            40.53N 75.59W
03/29/2009  E1.75 INCH       LEHIGH             PA   TRAINED SPOTTER

            GOLF BALL SIZED REPORTED IN ANCIENT OAKS AND THE GROUND
            WAS COVERED.

0620 PM     TSTM WND DMG     NEW CASTLE              39.67N 75.57W
03/29/2009                   NEW CASTLE         DE   TRAINED SPOTTER

            TREES REPORTED DOWN IN THE AREA JUST NORTH OF ROUTE 202
            AND INTERSTATE 95. DIME TO NICKEL SIZE HAIL ALSO REPORTED
            IN NEW CASTLE AND WILMINGTON.

0625 PM     HAIL             S EASTON                40.69N 75.22W
03/29/2009  E1.00 INCH       NORTHAMPTON        PA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL REPORTED IN WILLIAMS
            TOWNSHIP.

0628 PM     HAIL             BOOTHWYN                39.84N 75.45W
03/29/2009  E0.75 INCH       DELAWARE           PA   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL REPORTED IN BOOTHWYN AND CONCORD.

&&

MEOLA

The radar

The Philadelphia radar (KDIX), 100 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 lightning. Local standard time, as filed.

Hail, Morris

When
March 29, 6:00 PM EST
Where
Morris County, Schooleys Mtn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.800, -74.800

Penny size hail fell in Schooleys Mountain at an elevation of about 1,200 feet.

Hail, Camden

When
March 29, 6:05 PM EST to 6:07 PM EST
Where
Camden County, Camden to Pennsauken
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.930, -75.120

Dime to nickel hail fell from Camden northeast through Pennsauken.

Hail, Burlington

When
March 29, 6:22 PM EST to 6:44 PM EST
Where
Burlington County, 1.86 mi W of Lumberton to 0.57 mi NNE of Jobstown Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.968, -74.865

A severe thunderstorm dropped penny to quarter size hail from Mount Laurel Township east through Hainesport Township, Westampton Township, Southampton and Springfield Township. The nickel size hail in Jobstown (Springfield Township) partially covered the ground.

Hail, Mercer

When
March 29, 6:25 PM EST
Where
Mercer County, Hamilton Square
Measured
1 in hail
Reported by
Public
Coordinates
40.230, -74.650

Quarter size hail fell in Hamilton Square (Hamilton Township).

Lightning, Somerset

When
March 29, 6:34 PM EST
Where
Somerset County, Branchburg Park
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.570, -74.680

A lightning strike at a Public Service Electric and Gas substation caused power outages in Branchburg Township.

Hail, Atlantic

When
March 29, 6:54 PM EST
Where
Atlantic County, 1.85 mi NE of Hammonton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.651, -74.799

Quarter size hail fell in Hammonton.

Hail, Burlington

When
March 29, 7:00 PM EST
Where
Burlington County, Tabernacle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.850, -74.720

Quarter size hail was reported in Tabernacle Township.

Hail, Monmouth

When
March 29, 7:33 PM EST
Where
Monmouth County, Neptune
Measured
0.88 in hail
Reported by
Newspaper
Coordinates
40.220, -74.020

Nickel size hail fell outside of the Asbury Park Press building in Neptune.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158916, 158931, 158933, 158923, 158937, 158938, 158939, 158941.